I am new to this forum. I have been diagnosed with hypothyroidism on march 2009. With my TSH nearly equal to 9.8 ug/ml. I was advised to take 2 tablets of Thyronorm 50mcg daily and I was taking it regularly. For the past 3 months i got the problem of itching throughout my body and went to a skin doctor who again asked to test the thyroid levels. The results show that my TSH level is 0.58 ug/ml and Free T4 between normal level. And the antithyroid antibody test shows positive with 4 points. What does this results mean? Does this mean that the hypothyroidism has come to normal level now after taking the tablets for the past 8 months. or does it mean that hypothyroidism has turned into hyper thyroidism? Why does the anti-thyroid antibody shows positive results? is 4 point a normal one? Do I need to continue the tablets regularly? Also I have a heaviness in my throat always but there is no bulging externally. Why is this so?
To be a little more clear; Hypothyroidism and Hyperthyroidisim describe what your condition is without thyroid meds, the name of the disease that you have.
Antibodies are attacking the thyroid, this is called Hoshimotos Thyroiditis (autoimmune inflammation). Most people with Hoshi have antibodies in the hundreds or low thousands.
If you have hypothyroidism and your TSH drops past .3 (or .5 - old range?) and you feel hyper induced from too much meds, you are in a hyper state, BUT you still have hypothyroidisim. The disease did not change.
People with Graves (hyperthyroidism) that is dangerously beyond control sometimes get there thyroid removed so they change to a hypo state that can be treated with hormone meds like a hypothyroid patient.
Thanks for your reply. I initially had TSH level of 9.8 ug/ml before 8 months. My recent results shows 0.58 ug/ml after taking tablets. I believed that my hypothyroid has reduced a lot and moving into hyper. so i posted my doubt here in this forum. but as per your reply, you say that hypo still remains and it is not hyper. okay fine.
But my doubt will be why is antithyroid antibodies is positive with 4 points. Is this the reason for hypothyroidism. During the initial test i didt check the antithyroid antibodies. Will that be cured by taking regular Thyronorm tablets? What does 4 points mean?
There is a fine line in adjusting meds from hypo to hyper. The real definition is how the patient feels, use lab #'s as a guide and when you feel better, remember the lab #'s that reflect this period.
"Regular" hypothyroidism is just the gland slowing down sometimes on its own, sometimes from other hormone issues or illnesses as the thyroid is very fragile, and this is sometimes temporary.
Hoshimotos is caused by anti bodies attacking the thyroid. This condition last forever and the anti bodies generally go up in time. In Hypothyroidism, the thyroid is not producing the amount of hormones the body needs to work correctly, so we take thyroid replacement medication. The medication will NOT make the antibodies go away, there is not medically proven or accepted way to make this happen. There are holistic claims to decreasing antibodies, but if it worked we would all know about it by now.
You should read about autoimmune diseases in general. Each one has its own defined antibodies. Hoshimotos just is one of the many autoimmune diseases.
I have never seen antibodies that low, you almost have none. I dont know what the error factor is in the antibody tes, if there is any, ask you doctor. I would ask your doctor if a retest would make sense this soon. There is no range in that test. "Normal" thyroid has 0 antibodies. So If the test was accurate you just barley have antibodies and Hypothyroidism from this.
Thyronorm is from Abott in ...India? Is that where you are? I googled it, does not come in as many stengths as some others, but I dont know what is available over there vs USA.
Your explanation is very informative. Thanks a lot.
I went to the doctor and showed the results he rechecked with the lab and this was a mere error made by the lab technician. Yes the 4 points was negative result, they have given the result by mistake previously as positive. I too worried a lot about the presence of antithyroid antibodies. But its proven negative now.
Few Lab technicians are so careless in determining the results :( :(
Yes, I am from India and the doctor has reduced the amount of thyronorm from 2 tablets to 1 tablet daily.
TSH is a pituitary hormone that is affected by many variables. As such, it is inadequate to be used to determine thyroid medication dosage. At best it is an indicator, to be considered along wtih the more important indicators which are symptoms and also the levels of the actual, biologically active thyroid hormones, free T3 and free T4. Note that these are not the same as total T3 and total T4, which are somewhat obsolete tests and not very useful in diagnosing and treating a patient.
Free T3 (FT3) is actually the most important because FT3 is four times as active as FT4, plus studies have shown that FT3 levels correlate best with hypo symptoms. For this reason, in my opinion the very best way to treat a thyroid patient is to test and adjust FT3 and FT4 levels with whatever medication is required to alleviate symptoms, without being constrained by resultant TSH levels. Symptoms should be all important. Relief of hypo symptoms frequently necessitates moving FT3 level into the upper part of its range and FT4 at least to the midpoint of its range. The most difficult part of this is usually finding a doctor that will treat your symptoms in this manner, rather than just treating you by TSH level.
In view of your doctor's recent reduction of your meds, I'd say that he was prompted to do that by your most recent TSH test. This happens quite frequently under the mistaken belief that a low TSH automatically means that you are hyper. You should be defined as hyper only if you have hyper symptoms. You are hypo if you have hypo symptoms. For example, I have had a TSH level less than .05 for well over 20 years, yet still had lingering hypo symptoms, until I switched meds from T4 type to T4/T3 combo, after learning about the vital importance of FT3 in alleviating hypo symptoms and adjusting my FT3 level into the upper part of its range.
When did you reduce the amount of thyronorm and have you noticed any effect on your symptoms yet? Have you ever been tested for FT3 and FT4? If not that would be a good idea to do so and post results and reference ranges used by your lab, so that members can help interpret.
Hi, don't really know how to post a new thread here, but I have (possibly had) hypothyroidism and was on synthroid for many many years. All of a sudden, it seems that my thyroid is acting normally. My doc ran an extra test to make sure the results were correct and they were reinforced by the second test. My doc suggested that I stop my synthroid.
My two questions are:
1. Does this happen to anyone else or does this indicate a serious issue?
2. Does that make sense to just stop the medication all together? I would have thought that I would be weaned off it...
Go to the top of the page and click on the "Post a Question" button. You'll most likely get much better response than tagging on to an old thread like this one.
When you do, please post your most recent thyroid labs along with reference ranges which vary lab to lab and have to come from your own lab report. What dose of Synthroid have you been on? Are you experiencing hyper symptoms?
If you post a new thread with that additional information, you'll get more attention from members familiar with your issues. See you there...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.